MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-3-6-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after the axium coil embolism was over, it could not be detached.The physician attempted to detach the axium coil with the instant detacher 3 times.There was a manual attempt at detachment via hypotube 3 different times.The axium coil and any accessories were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured anterior communicating artery aneurysm with a max diameter of 4.3mm and a 3.7mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.Ancillary devices include a 8f short sheath, an 8f guide catheter, headway 17 microcatheter, and a synchro2 guidewire.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that the axium coil didn¿t get detached after using the manual method or instant detacher.Prior to coil non-detachment there were no issues encountered.There was pushwire damage observed after removal from the patient.
 
Additional Manufacturer Narrative
H3: product analysis # (b)(4): equipment used: vis (m-78210), 203cm ruler (m-83361) as found condition (condition of returned device): an axium prime coil was returned within a shipping box; within a sealed biohazard bag; within an opened axium prime coil outer carton and within a resealable biohazard bag.The axium prime coil was returned without the introducer sheath.Visual inspection/damage location details: the actuator interface was found to be broken and not returned.The axium prime pushwire was found to be broken at proximal end distal to break indicator, kinked at ~1.5cm and ~4.0cm from broken proximal end.This is indicative that a manual detachment was attempted at these locations.The coin was found still against the lumen stop with what appeared to be blood underneath the outer jacket.The shield coil was found intact with the implant coil still attached.The implant coil was found stretched and damaged with the polypropylene filament intact.The coin appeared to be damaged.No other anomalies were observed.Testing/analysis (including sem reports): the distal outer jacket was removed, and a manual detachment was then attempted by retracting the release wire and the release wire successfully detached implant coil.Conclusion: based on the analysis performed, the axium prime coil was confirmed to have non-detachment as the pushwire was returned with the implant coil still attached.However, the implant coil was successfully detached manual during testing.The likely cause for the non-detachment are the bends and kinks found on the pusher, causing the release wire to become stuck.The implant coil was found damaged, and the pusher was found bent/kinked.Possible causes for coil and pusher damage are patient vessel tortuosity, device was not hydrated, continuous flush was not administered during procedure, advancing device against resistance or damaged during shipment as the device was returned without its dispenser coil.Since the instant detacher was not returned, any contributing factors of the instant detacher to the non-detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17636753
Report Number9612164-2023-03880
Device Sequence Number15073333
Product Code KRD
UDI-Device Identifier00847536037694
UDI-Public00847536037694
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2025
Device Model NumberQC-3-6-3D
Device Catalogue NumberQC-3-6-3D
Device Lot Number225234463
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2023
Supplement Date Received by Manufacturer09/05/2023
10/06/2023
Initial Report FDA Received Date08/28/2023
Supplement Report FDA Received Date10/03/2023
11/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age63 YR
Patient SexMale